EconPapers    
Economics at your fingertips  
 

Nonlinearities in the U.S. wage Phillips curve

Luiggi Donayre () and Irina Panovska ()

Journal of Macroeconomics, 2016, vol. 48, issue C, 19-43

Abstract: We examine the relationship between wage inflation and the unemployment rate in the U.S. economy for the 1964–2014 period by means of a three-regime threshold regression model. The estimated threshold parameters suggest that this relationship changes when the unemployment rate transitions between regimes defined by 5.61% and 7.63%. During mild recessions and their subsequent recoveries, the time-varying estimates of the model indicate a negative relationship between both variables, consistent with the implications of a wage Phillips curve (WPC) derived from the standard New Keynesian model with staggered wage setting in Galí (2011). However, we find that this relationship breaks down during deep recessions and their recovery periods, which explains the difference between wage inflation predicted by standard New Keynesian models and the observed low wage growth in the aftermath of the ‘Great Recession’. This finding and the fact that statistical tests strongly favor our three-regime model suggest that linear and two-regime models are insufficient to account for all the variability in the relationship between wage inflation and unemployment.

Keywords: Threshold autoregression; Wage Phillips curve; Wage inflation; Unemployment (search for similar items in EconPapers)
JEL-codes: C22 E24 E52 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070416000057
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:48:y:2016:i:c:p:19-43

DOI: 10.1016/j.jmacro.2016.01.004

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-06-16
Handle: RePEc:eee:jmacro:v:48:y:2016:i:c:p:19-43